Alert archive / Missouri / Special Weather Statements in 2012

Special Weather Statement, NWS Springfield, MO

August 8, 2012Newton County, Missouri

NWS Springfield, MO issued this special weather statement at Aug 8, 2012, 5:40 PM CDT for Newton County, Missouri. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2012, 5:40 PM CDT (22:40 UTC)
Expired
Aug 8, 2012, 6:30 PM CDT
In force
50 min
Issued by
NWS Springfield, MO

County Newton County, MO

The radar

The Springfield radar (KSGF), 111 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 5:40 PM CDTTSTM WND DMG4 Nw Racine, MOFOUR TREES WERE DOWNED AND 5 HOMES HAD MINOR ROOF DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
2303 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

284 
WWUS83 KSGF 082240
SPSSGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CDT WED AUG 8 2012

MOZ093-101-082330-
MCDONALD MO-NEWTON MO-
540 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCDONALD AND
SOUTHWESTERN NEWTON COUNTIES UNTIL 630 PM CDT...

AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF SENECA...OR 10 MILES SOUTHEAST
OF BAXTER SPRINGS...MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL...
AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ANDERSON...GOODMAN...NEOSHO...RACINE AND
SENECA.

LAT...LON 3673 9463 3700 9463 3701 9462 3702 9461
      3680 9421 3658 9450
TIME...MOT...LOC 2240Z 316DEG 16KT 3690 9460

$$

KARDELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:11 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 8, 3:11 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
311 PM CDT WED AUG 8 2012

.DISCUSSION...

SCATTERED CONVECTION BEGINNING TO DEVELOP ACROSS THE MISSOURI
OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON. MLCUPE VALUES ARE
BETWEEN 1500-2000 J/KG AND WITH SEVERAL INTERACTING BOUNDARIES
FROM THE NORTH AND SOUTH. THE FIRST INITIAL SHORTWAVE IS CURRENTLY
JUST ENTERING THE KANSAS CITY AREA AND DIVING TO THE SOUTHEAST.
THIS FEATURE WILL MOVE ACROSS THE AREA TONIGHT. WITH RELATIVELY
DRY AIR IN THE LOWER LEVELS AND AN INVERTED SOUNDING INDICATES
THAT DOWNBURST AND DAMAGING STRAIGHT LINE WINDS WILL BE THE GREAT
THREAT WITH THE STRONGEST CONVECTION. MOST OF THE CONVECTION WILL
OCCUR LATE THIS AFTERNOON INTO THE EVENING HOURS BETWEEN SUBSIDING
BY 06Z TONIGHT.

A SECOND SHORTWAVE CURRENTLY OVER SOUTHERN CANADA WILL DIVE DOWN
ACROSS THE MIDWEST LATE TOMORROW AND BRING A DECENT COLD FRONT
THROUGH THE AREA TOMORROW EVENING. WHILE OUR ATMOSPHERE WILL BE
DRIER AND WORKED OVER A BIT FROM TODAY'S CONVECTION...THERE WILL
BE A SLIGHT CHANCE FOR A FEW SHOWERS AND STORMS TO DEVELOP AHEAD
OF THE FRONT TOMORROW AFTERNOON WITH A FEW STRONG STORMS AGAIN
POSSIBLE. THE BEST CHANCE WILL BE OVER THE EASTERN OZARKS.
TOMORROW WILL BE ANOTHER WARM DAY BUT NOT AS HOT AS TODAY.

DRIER AND COOLER AIR WILL BEGIN TO FILTER IN THURSDAY NIGHT INTO
FRIDAY MORNING. FRIDAY WILL BE A COOLER AND BREEZY DAY. WILL
MENTION A CONCERN FOR HIGHER FIRE DANGER ON FRIDAY DUE TO DEWPOINT AND
HUMIDITY LEVELS DROPPING AND BREEZY NORTHERLY WINDS AROUND 20 MPH.
SURFACE HIGH WILL BE CLOSE BY TO THE NORTHEAST FRIDAY NIGHT AND
SATURDAY MORNING WITH LOWS IN THE MIDDLE TO UPPER 50S OVER THE
EASTERN OZARKS AND LOW 60S OVER SOUTHEAST KANSAS. ANOTHER
FANTASTIC DAY IN STORE ON SATURDAY WITH BELOW AVERAGE TEMPERATURES
BEFORE A SLOW REBOUND IN TEMPERATURES BY THE END OF THE WEEKEND
INTO EARLY NEXT WEEK.

ANOTHER SHORTWAVE WILL MOVE ACROSS THE MIDWEST EARLY NEXT WEEK TO
BRING SCATTERED CHANCES FOR RAIN EARLY NEXT WEEK. A BROAD WEST TO
NORTHWEST FLOW WILL KEEP THE CHANCE FOR DISTURBANCES TO RIDE
ACROSS THE AREA AND TEMPERATURES WILL BE NEAR SEASONAL AVERAGES
FOR THIS TIME OF YEAR. DO NOT SEE ANY EXTREME HEAT IN THE NEXT 7
DAYS LIKE WHAT WE HAVE SEEN MOST OF THIS SUMMER.

GRIFFIN

&&

.AVIATION...

FOR THE 18Z TAFS...UPPER LEVEL SHORTWAVE MOVING IN FROM THE
NORTHWEST ALONG WITH A SURFACE BOUNDARY WILL INTERACT WITH
INCREASING AFTERNOON INSTABILITY FOR SCATTERED THUNDERSTORMS. WILL
THROW IN VCTS AND CB IN THE TAFS FROM MID AFTERNOON THROUGH THE
EVENING TO ACCOUNT FOR THIS. FRONT PUSHES THROUGH ON THURSDAY
MORNING WITH A SHIFT OF THE SURFACE WIND TO THE NORTHWEST.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 8, 3:47 PM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
347 PM CDT WED AUG 8 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
347 PM CDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
  TONIGHT OVER THE OUTLOOK AREA. SCATTERED STRONG TO SEVERE
  STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING WITH
  STRAIGHT LINE DOWNBURST WINDS AND ONE INCH HAIL POSSIBLE. THE
  GREATEST THREAT AREAS FOR STRONG TO SEVERE STORMS WILL BE MAINLY
  ALONG AND WEST OF HIGHWAY 65 ACROSS WESTERN MISSOURI AND
  SOUTHEAST KANSAS.

  TEMPERATURES WILL ONCE AGAIN REACH WELL UP INTO THE 90S TO NEAR
  100 DEGREES TODAY. THE HOTTEST TEMPERATURES WILL BE OVER
  SOUTHEAST KANSAS AND WESTERN MISSOURI.

  DRY VEGETATION FROM DROUGHT CONDITIONS ALONG WITH LOW AFTERNOON
  AND EARLY EVENING HUMIDITY WILL LEAD TO AN ELEVATED RISK FOR
  WILDFIRES. LIGHTNING AND WINDS FROM THUNDERSTORMS MAY ALSO
  SPARK GRASS AND BRUSH FIRES WHERE HEAVIER RAIN DOES NOT OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A COLD FRONT MAY BRING ADDITIONAL ISOLATED STRONG TO SEVERE
  THUNDERSTORMS TO EASTERN SECTIONS OF THE MISSOURI OZARKS ON
  THURSDAY.

  ADDITIONAL SCATTERED THUNDERSTORMS MAY BE POSSIBLE LATE IN THE
  WEEKEND INTO EARLY NEXT WEEK BUT SEVERE STORMS ARE NOT
  EXPECTED.

  AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE. ON
  FRIDAY...MODERATELY GUSTY NORTH TO NORTHEAST WINDS ARE EXPECTED
  WITH LOW DAYTIME HUMIDITY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR
  SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

In the hours before

Local storm report, Aug 8, 4:40 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
440 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     BRANSON                 36.64N 93.22W
08/08/2012                   TANEY              MO   LAW ENFORCEMENT

            A POWER LINE WAS BLOWN DOWN. LARGE TREE BRANCHES BLOWN
            DOWN NEAR DOWNTOWN BRANSON.

&&

MGRIFFIN
Local storm report, Aug 8, 5:10 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
510 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             4 NE GOLDEN CITY        37.43N 94.04W
08/08/2012  E1.00 INCH       DADE               MO   EMERGENCY MNGR

            MOST OF THE HAIL WAS NICKEL SIZE WITH A FEW UP TO THE
            SIZE OF QUARTERS.REPORT WAS FROM THE BARTON COUNTY
            EMERGENCY MANGER.

&&

WISE
Special weather statement, Aug 8, 5:11 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
511 PM CDT WED AUG 8 2012

MOZ066-077>079-089-094-082245-
BARTON MO-CEDAR MO-POLK MO-VERNON MO-DADE MO-LAWRENCE MO-
511 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR DADE...EASTERN BARTON...NORTHERN
LAWRENCE...SOUTHEASTERN VERNON...SOUTHERN CEDAR AND SOUTHWESTERN POLK
COUNTIES UNTIL 545 PM CDT...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF NEOLA...OR 5 MILES NORTHWEST
OF GREENFIELD...MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ARCOLA...BEARCREEK...BONA...CANE HILL...
CEDARVILLE...DADEVILLE...EVERTON...FILLEY...GOLDEN CITY...
GREENFIELD...JERICO SPRINGS...KENOMA...LOCKWOOD...MASTERS...
MEINERT...MILFORD...NEOLA...OLYMPIA...PENNSBORO...SOUTH GREENFIELD...
STOCKTON...SYLVANIA...UMBER VIEW HEIGHTS AND WAGONER.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE STOCKTON
LAKE.

LAT...LON 3765 9424 3776 9397 3774 9373 3759 9357
      3742 9357 3743 9362 3728 9361 3723 9388
      3728 9405 3729 9406 3729 9408 3735 9409
      3735 9418 3742 9426
TIME...MOT...LOC 2212Z 317DEG 20KT 3745 9391

KARDELL
Special weather statement, Aug 8, 5:19 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
519 PM CDT WED AUG 8 2012

MOZ057-058-068>071-080-082245-
CAMDEN MO-HICKORY MO-MARIES MO-MILLER MO-PHELPS MO-PULASKI MO-
DALLAS MO-
519 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR CAMDEN...NORTHEASTERN DALLAS...
NORTHEASTERN HICKORY...NORTHERN PULASKI...NORTHWESTERN PHELPS...
SOUTHERN MILLER AND WESTERN MARIES COUNTIES UNTIL 545 PM CDT...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM IBERIA TO ROACH...
MOVING EAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE BARNUMTON...BRANCH...BRINKTOWN...
BRUMLEY...CAMDENTON...CLIMAX SPRINGS...CROCKER...DECATURVILLE...
DIXON...FREEDOM...GREEN BAY TERRACE...HURRICANE DECK...IBERIA...
KAISER...LINN CREEK...MACKS CREEK...MONTREAL...OLD LINN CREEK...OSAGE
BEACH...ROACH...ULMAN...VIENNA AND WET GLAIZE.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE LAKE OF
THE OZARKS STATE PARK AND LAKE OF THE OZARKS.

LAT...LON 3822 9187 3799 9186 3789 9263 3790 9263
      3790 9285 3785 9286 3785 9291 3793 9316
      3806 9314 3807 9307 3813 9306 3825 9219
TIME...MOT...LOC 2220Z 270DEG 15KT 3810 9231 3801 9282

KARDELL
Local storm report, Aug 8, 5:23 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
523 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             5 N GOLDEN CITY         37.47N 94.09W
08/08/2012  E0.88 INCH       BARTON             MO   EMERGENCY MNGR

0523 PM     HAIL             BRUMLEY                 38.09N 92.49W
08/08/2012  E0.50 INCH       MILLER             MO   LAW ENFORCEMENT

            DIME SIZED HAIL

&&

MGRIFFIN
Special weather statement, Aug 8, 5:40 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CDT WED AUG 8 2012

MOZ093-101-082330-
MCDONALD MO-NEWTON MO-
540 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCDONALD AND
SOUTHWESTERN NEWTON COUNTIES UNTIL 630 PM CDT...

AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF SENECA...OR 10 MILES SOUTHEAST
OF BAXTER SPRINGS...MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL...
AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ANDERSON...GOODMAN...NEOSHO...RACINE AND
SENECA.

LAT...LON 3673 9463 3700 9463 3701 9462 3702 9461
      3680 9421 3658 9450
TIME...MOT...LOC 2240Z 316DEG 16KT 3690 9460

KARDELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:20 PM CDTSevere Thunderstorm WarningSGFBarry, Stone25 min
Aug 8, 2:46 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone44 min
Aug 8, 2:57 PM CDTSpecial Weather StatementSGFTaney33 min
Aug 8, 3:16 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Stone44 min
Aug 8, 3:24 PM CDTSevere Thunderstorm WarningSGFTaney34 min
Aug 8, 4:02 PM CDTSevere Thunderstorm WarningSGFDallas43 min
Aug 8, 5:09 PM CDTSevere Thunderstorm WarningSGFVernon38 min
Aug 8, 5:11 PM CDTSpecial Weather StatementSGFCedar, Dade34 min
Aug 8, 5:19 PM CDTSpecial Weather StatementSGFCamden, Maries, Miller26 min
Aug 8, 5:46 PM CDTSpecial Weather StatementSGFCamden, Maries, Miller44 min
Aug 8, 6:37 PM CDTSpecial Weather StatementSGFMiller23 min
Aug 8, 3:29 PM CDTSpecial Weather StatementSGFCrawford31 min
Aug 8, 3:36 PM CDTSevere Thunderstorm WarningSGFBourbon, Cherokee, Crawford39 min

Nearby

Special Weather Statements in Missouri, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.